Oregon, 2005

Wildfire in Oregon, August 8 to 22, 2005

August 8 to 22, 2005 · NWS PDT · 1 event in 1 county or zone

The Tryon Complex Fire, centered 15 miles northeast of Imnaha, was a lightning caused fire that burned about 42,736 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Tryon Complex Fire, centered 15 miles northeast of Imnaha, was a lightning caused fire that burned about 42,736 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 7, 7:40 PM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 7:40 PM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
840 PM PDT SUN AUG 7 2005

CORRECTED RED FLAG WARNING EVENT END TIME WORDING

.SHORT TERM...HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION
CONTINUES TO BE THE MAIN INFLUENCE ON THE FORECAST AREA AND PACIFIC
NORTHWEST. THIS EVENING THERE IS A DISTURBANCE IN THE FLOW WITH SOME
MID LEVEL MOISTURE. THIS IS HELPING TO TRIGGER THUNDERSTORMS THIS
EVENING ACROSS THE EXTREME SOUTHERN PORTIONS OF THE FORECAST
AREA...SO FAR. THESE STORMS ARE MOVING NORTHEAST AND WILL CONTINUE
TO DO SO ALONG THE SOUTHEAST BORDER AND OVER THE BORDER INTO THE CWA
DURING THE REST OF THE EVENING AND OVERNIGHT. THE WEATHER
DISTURBANCE THAT IS CAUSING THESE WILL MOVE OUT OF THE AREA BY EARLY
MONDAY MORNING. BUT THEN ANOTHER ONE WILL MOVE INTO THE AREA LATER
ON MONDAY FOR ANOTHER EPISODE OF ISOLATED AFTERNOON AND EVENING
MOSTLY DRY THUNDERSTORMS. THE LOWER ATMOSPHERE IS VERY DRY SO MOST
OF THESE STORMS WILL CONTAIN LITTLE IF ANY RAINFALL. HIGH PRESSURE
ALOFT WILL REMAIN OVER THE REGION THROUGH THE WEEK WITH CONTINUING
VERY WARM AND DRY CONDITIONS. 88

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. HIGH
BASED CUMULUS BUILDUPS AND CIRRUS CLOUDS WILL CONTINUE TO MOVE
ACROSS THE AREA THIS EVENING...BUT THE CUMULUS WILL DISSIPATE LATER
AFTER MIDNIGHT. AFTERNOON CUMULUS AND A FEW ISOLATED THUNDERSTORMS
WILL AGAIN DEVELOP ON MONDAY AFTERNOON...MAINLY AFFECTING THE
KRDM-KLKV PORTION OF TWEB ROUTE 368. 88

&&

.FIRE WEATHER...A RED FLAG WARNING WILL CONTINUE TONIGHT THROUGH 9
AM PDT MONDAY MORNING FOR MUCH OF CENTRAL AND NE OREGON. PLEASE
REFER TO THE RED FLAG WARNING...AWIPS PRODUCT PDXRFWPDT...FOR THE
LATEST DETAILS. THUNDERSTORMS ARE CURRENTLY MOVING ACROSS THE SOUTH
MOST PART OF THE DISTRICT AT THIS TIME AND IS EXPECTED TO CONTINUE
OVERNIGHT AND THEN DISSIPATE MONDAY MORNING. ISOLATED MOSTLY DRY
THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AGAIN MONDAY AFTERNOON
AND EVENING. SINCE THE SURFACE LAYER IS SO DRY AND WARM MOST OF THE
STORMS WILL CONTAIN LITTLE RAINFALL...WITH LESS THAN A TENTH OF AN
INCH OF RAINFALL IF ANY. AS THE STORMS CONTINUE THE LOWER LEVELS
WILL GRADUALLY BECOME MORE HUMID ALLOWING MORE RAIN TO REACH THE
SURFACE...HOWEVER EVEN SO...ONLY A LITTLE RAINFALL SHOULD BE
EXPECTED. 88

&&

.PREV LONG TERM DISCUSSION... (ISSUED 425 PM PDT SUN AUG 7 2005)

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A FLAT UPPER LEVEL
RIDGE WILL PERSIST OVER THE PACIFIC NORTHWEST. WESTERLY FLOW ALOFT
OVER OREGON WILL KEEP MONSOONAL MOISTURE MAINLY SOUTH OF THE AREA.
SUBSIDENCE ASSOCIATED WITH THE HIGH PRESSURE WILL KEEP THE REGION
VERY WARM AND DRY.  COONFIELD

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  96  62  94 /  10  10  10   0
ALW  71  96  68  95 /  10   0   0   0
PSC  59  98  57  96 /   0   0   0   0
YKM  58  95  58  94 /   0   0   0   0
HRI  62  97  60  95 /   0   0   0   0
ELN  68  90  64  89 /   0   0   0   0
RDM  54  95  52  92 /  20  10   0   0
LGD  57  96  55  93 /  20  20  10  10
5J0  59  96  58  95 /  20  10  10  10
DLS  63  91  63  91 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 AM MONDAY FOR ORZ042-ORZ043-ORZ045-
     ORZ046-ORZ047-ORZ048-ORZ049-ORZ050.

WA...RED FLAG WARNING UNTIL 9 AM MONDAY FOR WAZ030.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
88/76/76
Hazardous weather outlook, Aug 7, 10:00 AM PST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
1100 AM PDT SUN AUG 7 2005

WAZ024>030-ORZ041>050-081200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
1100 AM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING
     NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
     COUNTY

ISOLATED THUNDERSTORMS WILL RETURN ACROSS THE CENTRAL AND EASTERN
OREGON MOUNTAINS THIS AFTERNOON AND TONIGHT.  SOME THUNDERSTORMS
WILL HAVE LITTLE OR NO RAIN REACHING THE GROUND.  THUS...THERE IS A
POTENTIAL FOR NEW FIRES AND EXTREME FIRE BEHAVIOR.  A RED FLAG
WARNING HAS BEEN ISSUED.  PLEASE REFER TO THE LATEST RED FLAG
WARNING WWUS86 PDXRFWPDT KPDT FOR DETAILS.

CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR CURRENT FIRE
DANGER CONDITIONS IN YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS (MAINLY WET) WILL CONTINUE OVER THE CENTRAL
AND EASTERN OREGON MOUNTAINS ON MONDAY.  DRY CONDITIONS ARE FORECAST
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY DUE TO DRY THUNDERSTORMS TODAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WEATHER.GOV/PENDLETON

AND SELECT GRAPHICAL HAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
August 8, 12:00 AM PST to August 22, 11:59 PM PST
Where
Wallowa County forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472442.